Alert archive / Louisiana / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Lake Charles, LA

June 4, 2010St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2010, 1:37 PM CDT for St. Mary Parish, Louisiana. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2010, 1:37 PM CDT (18:37 UTC)
Expired
Jun 4, 2010, 3:30 PM CDT
In force
113 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County St. Mary Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:39 PM CDTFLASH FLOODFranklin, LAFRANKLIN POLICE DEPARTMENT REPORTS MOST STREETS IN TOWN HAVE AT LEAST MINOR FLOODING. AS OF 130 PM ONLY TWO STREETS...IBERIA AND WEBER...ARE CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WGUS54 KLCH 041837
FFWLCH
LAC101-042030-
/O.NEW.KLCH.FF.W.0005.100604T1837Z-100604T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
137 PM CDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...FRANKLIN...BURNS POINT...

* UNTIL 330 PM CDT

* AT 129 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM THE HEAVY RAINS WHICH HAVE FALLEN SO FAR TODAY. 
  DOPPLER RADAR IN LAKE CHARLES ESTIMATES THAT UP TO 6 INCHES OF  
  RAIN HAS FALLEN OVER PORTIONS OF CENTRAL ST. MARY PARISH SINCE   
  10 AM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE 
  IN THE WARNED AREA WHICH WILL FURTHER AGGRAVATE THE ONGOING 
  FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWIN...
  FRANKLIN...CHARENTON...CENTERVILLE...ELLERSLIE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2954 9155 2956 9153 2964 9156 2963 9164
      2965 9165 2967 9163 2975 9163 2996 9151
      2986 9139 2980 9138 2977 9136 2977 9134
      2953 9150 2952 9155

$$

25
1 follow-up statement
559 
WGUS74 KLCH 042033
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
333 PM CDT FRI JUN 4 2010

LAC101-042041-
/O.EXP.KLCH.FF.W.0005.000000T0000Z-100604T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARY LA-
333 PM CDT FRI JUN 4 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ST. MARY PARISH...

AT 330 PM...THE FRANKLIN POLICE DEPARTMENT REPORTS THAT CONDITIONS 
ARE IMPROVING ACROSS THE TOWN WITH ALL ROADS NOW OPEN AT THIS TIME. 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT RAINFALL HAS 
ENDED ACROSS CENTRAL ST. MARY PARISH...AND CONDITIONS SHOULD STAY 
DRY FOR THE MOST OF THE REMAINDER OF THE AFTERNOON WITH JUST A STRAY 
LIGHT SHOWER OR TWO LIKELY. THEREFORE THE FLASH FLOOD WARNING WHICH 
HAD BEEN IN EFFECT FOR THE AREA WAS ALLOWED TO EXPIRE.

LAT...LON 2954 9155 2956 9153 2964 9156 2963 9164
      2965 9165 2967 9163 2975 9163 2996 9151
      2986 9139 2980 9138 2977 9136 2977 9134
      2953 9150 2952 9155

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:30 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 4, 11:30 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1130 AM CDT FRI JUN 4 2010

.UPDATE...
ON THE WEATHER MAP...THE SFC AND UPPER LOW OVER SE TX IS ONLY
DRIFTING ENE AT A SNALES PACE. SCT SHRA/TSRA DOT THE RADAR SCOPE
THIS MORNING...WITH A LARGE FEEDER BAND OF SOLID SHRA/TSRA
STREAMING NE OVER THE COASTAL WATER OVER ST. MARY...IBERIA...AND
ST. MARTIN PARISHES. WILL BE ISSUING THE FLOOD WARNING FOR THIS
REGION SHORTLY...AS RADAR ESTIMATES OF 3" ALREADY OCCURRED OVER
THE LAST 3 HOURS...AND WILL LIKELY RECEIVE ANOTHER 3-4".
THUS...RAISED THE POPS TO 100% FOR THIS REGION...AND LEFT 50-70%
FOR THE REMAINDER OF THE REGION...DECREASING FROM E TO W.

DML

&&

.MARINE...
EXTENDED THE SCA FROM THE ATCHAFALAYA RIVER TO CAMERON TILL 06Z
THIS EVENING...AS LASTEST NAM12 GUIDANCE SHOWS THE PRESSURE
GRADIENT REMAINING TIGHT ON THE E SIDE OF THE LOW JUST A LITTLE
LONGER. EXPECT 20-25 KTS AND SEAS 6-8 FT FOR THE REMAINDER OF THE
AFTERNOON...SLOWLY DIMINISHING LATE THIS EVENING AND OVERNIGHT AS
THE LOW WEAKENS AND MOVES FURTHER ENE.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  73  89  76  91 /  70  50  40  10  20
KBPT  86  73  90  76  92 /  50  40  30  10  20
KAEX  84  71  91  75  93 /  80  50  50  10  20
KLFT  84  73  88  77  90 /  80  50  50  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Jun 4, 7:31 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
731 AM CDT FRI JUN 4 2010

GMZ430-432-435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
051245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-
ORANGE-
731 AM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A BAND OF STORMS WILL MOVE EAST ACROSS CENTRAL LOUISIANA AND THE
ACADIANA AREA THIS MORNING. THIS BAND IS ASSOCIATED WITH AN AREA
OF LOW PRESSURE MOVING OVER SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
FEW OF THE STORMS COULD BECOME STRONG WITH WIND GUSTS TO 45
MPH...SMALL HAIL AND POSSIBLY EVEN SOME BRIEF TORNADOES OR
WATERSPOUTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED. HEAVY RAIN MAY RESULT IN LOCALIZED
FLOODING OF STREETS AND LOW SPOTS.

OTHERWISE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TONIGHT AS THE LOW MOVES SLOWLY EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AS THE
UPPER LEVEL DISTURBANCE MOVES SLOWLY EAST OVER THE REGION. ALTHOUGH
A FEW STORMS COULD BE STRONG...NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. RAIN CHANCES WILL DIMINISH SUNDAY AS THE LOW WEAKENS
AND A RIDGE OF HIGH PRESSURE BUILDS ALOFT.

SUNDAY THROUGH WEDNESDAY...ABOVE NORMAL TEMPERATURES AND A SLIGHT
CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS IS EXPECTED. THE
COMBINATION OF HEAT AND HUMIDITY COULD RESULT IN HEAT INDICES
BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ450-452-455-470-472-475-051245-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
731 AM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG ONSHORE FLOW WILL DEVELOP THIS MORNING AS A LOW PRESSURE
SYSTEM NEAR THE TEXAS COAST MOVES SLOWLY NORTHEAST INTO SOUTHWEST
LOUISIANA. SOUTHWESTERLY WINDS OF 20 TO 25 KNOTS CAN BE EXPECTED
WITH SEAS BUILDING TO 3 TO 5 FEET NEARSHORE AND 4 TO 6 FEET BEYOND
20 NM OFFSHORE. WINDS AND SEAS ARE EXPECTED TO DIMINISH THIS
EVENING AS THE LOW MOVES AWAY FROM THE REGION.

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 30 AND 40
KNOTS ALONG WITH VERY HEAVY RAIN REDUCING VISIBILITIES TO LESS
THAN ONE MILE AND FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
COASTAL LAKES AND BAYS AND COASTAL WATERS OUT TO 60 NM ON
SATURDAY. NO WIDESPREAD OR ORGANIZED SEVERE WEATHER IS EXPECTED.

SHOWER AND THUNDERSTORM CHANCES WILL DIMINISH ON SUNDAY...WITH A
LIGHT TO MODERATE ONSHORE FLOW EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Jun 4, 7:58 AM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
758 AM CDT FRI JUN 4 2010

LAZ033-045-053-054-041400-
ST. LANDRY LA-UPPER ST. MARTIN LA-ST. MARY LA-IBERIA LA-
758 AM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...ST. MARY...IBERIA
AND ST. MARTIN PARISHES UNTIL 900 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS THAT EXTENDS FROM WHITEVILLE IN ST LANDRY PARISH SOUTH
TO MARSH ISLAND. THIS LINE WILL PRODUCE NUMEROUS CLOUD TO GROUND
LIGHTING...GUSTY WINDS ABOVE 40 TO 45 MPH...AND TORRENTIAL RAINFALL.
THESE STORMS ARE MOVING TO THE EAST AROUND 30 MPH.

* THE WILL BE NEAR...
  HENDERSON BY 800 AM...
  MELVILLE...BAYOU CURRENT...GLENCOE AND KROTZ SPRINGS BY 805 AM...
  SORREL...LAKE PELBA...ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND
  CATAHOULA BY 810 AM...
  WHISKEY BAY BY 815 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 4, 9:08 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
908 AM CDT FRI JUN 4 2010

LAZ045-053>055-041545-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-ST. MARY LA-IBERIA LA-
908 AM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL 1045 AM CDT...

AT 906 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 9 MILES NORTHEAST OF
JEANERETTE TO 19 MILES SOUTH OF CYPREMORT POINT...MOVING EAST AT 15
MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  SORREL BY 915 AM...
  CHARENTON AND BALDWIN BY 930 AM...
  FRANKLIN BY 940 AM...
  ELLERSLIE BY 955 AM...
  BURNS POINT BY 1000 AM...
  PATTERSON MEMORIAL AIRPORT BY 1025 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

25
Local storm report, Jun 4, 12:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1240 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     MARINE TSTM WIND 20 SSE CONSTANCE BEACH  29.49N 93.49W
06/04/2010  M40 MPH          GMZ450             LA   PUBLIC

            RIG WEST CAMERON 132 REPORTED OF WIND GUST TO 40 MPH.

&&

DJONES
Local storm report, Jun 4, 12:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1253 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     MARINE TSTM WIND 24 SSE PECAN ISLAND     29.30N 92.37W
06/04/2010  M48 MPH          GMZ452             LA   PUBLIC

            RIG VR 67 REPORTED WIND GUST TO 48 MPH.

&&

DJONES
Local storm report, Jun 4, 1:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
113 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     MARINE TSTM WIND 11 ESE PECAN ISLAND     29.56N 92.30W
06/04/2010  M40 MPH          VERMILION          LA   OFFICIAL NWS OBS

            REPORT FROM FRWL1 FRESHWATER CANAL LOCKS.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:11 AM CDTSpecial Marine WarningLCH64 min
Jun 4, 1:17 AM CDTSpecial Marine WarningLCH88 min
Jun 4, 2:02 AM CDTSpecial Marine WarningLCH58 min
Jun 4, 2:39 AM CDTAreal Flood AdvisoryLCHCalcasieu3 hr
Jun 4, 3:47 AM CDTSmall Craft AdvisoryLCH12 hr
Jun 4, 4:27 AM CDTSpecial Marine WarningLCH93 min
Jun 4, 6:16 AM CDTSpecial Marine WarningLCH89 min
Jun 4, 6:29 AM CDTTornado WarningLCHIberia, Saint Martin31 min
Jun 4, 8:03 AM CDTSpecial Marine WarningLCH87 min
Jun 4, 11:30 AM CDTFlash Flood WarningLCHSt. Mary2 hr
Jun 4, 6:25 PM CDTSpecial Marine WarningLCH35 min

Nearby

Flash Flood Warnings in Louisiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.